Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 4, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 11, 2020, 3:27 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2020, 3:27 AM HST (13:27 UTC)
- Expired
- Feb 11, 2020, 3:41 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 325 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
742 WWHW70 PHFO 111327 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 327 AM HST Tue Feb 11 2020 ...WIND ADVISORY THROUGH THIS AFTERNOON FOR THE BIG ISLAND SUMMITS... HIZ028-120230- /O.CAN.PHFO.HW.W.0002.000000T0000Z-200211T1600Z/ /O.NEW.PHFO.WI.Y.0004.200211T1327Z-200212T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 327 AM HST Tue Feb 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...Northwest winds 45 to 55 mph with localized gusts up to 65 mph. * WHERE...The Big Island Summits. * WHEN...Through this afternoon. * IMPACTS...Winds this strong will make driving difficult. Travel to the summits is not recommended until winds have subsided. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution while driving. && $$ Houston
1 follow-up statement
477 WWHW70 PHFO 120141 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 341 PM HST Tue Feb 11 2020 ...WIND ADVISORY FOR BIG ISLAND SUMMITS CANCELLED... HIZ028-120245- /O.CAN.PHFO.WI.Y.0004.000000T0000Z-200212T0400Z/ Big Island Summits- Including the city of Mauna Loa and Mauna Kea Above 8000 feet 341 PM HST Tue Feb 11 2020 ...WIND ADVISORY IS CANCELLED... Winds have decreased below advisory levels. Note that strong winds will likely redevelop Wednesday night. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 10, 8:25 PM HST, 7 hours 2 minutes earlier.
Area forecast discussion, Feb 10, 8:25 PM HST, 7 hours 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 825 PM HST Mon Feb 10 2020 .SYNOPSIS... A strong low pressure system located north of the Big Island will gradually move closer to the state. This will maintain cool, wet, and unsettled weather conditions across most of the island chain through early Tuesday, followed by a gradual trend toward lighter winds from late Tuesday into Wednesday. The low is forecast to weaken and eventually move west of the islands Wednesday, and then dissipate by Thursday. An area of enhanced moisture moving in from the east will likely result in breezy and somewhat wet trades on Thursday. This will be followed by more typical trade wind weather pattern from Friday through the upcoming weekend. && .DISCUSSION... A deep cold core low pressure system, which is centered about 165 miles due north of Hilo, appears to be moving slowly toward the south-southeast early this evening. The close proximity of this strong system to the state continues to produce squally, fast moving cloud bands with locally heavy showers, which are moving down over the islands. Due to the relative short duration of these heavier downpours, flash flooding is not anticipated. Also, the strong north to northwest winds at the lower elevations continue to trend down as the low moves closer to the islands. However, the winds aloft south of the low continue to be strong, so a High Wind Warning remains in place for the highest elevations on the Big Island. The cool, wet and locally breezy north to northwest winds are expected to persist through early Tuesday morning as the low continues to drift southeastward, and starts to slowly weaken. The breezy north winds will persist near Kauai and Oahu, while a significant decrease in the northwest winds is expected across Maui and the Big Island. The bands of showers, some with briefly heavy downpours, are expected to continue to focus rainfall along north facing terrain, with showers occasionally spilling over to southern sections. Due to the extremely low freezing levels within the core of the low, freezing rain and snow showers can be expected on the Haleakala and Big Island summits down to around 8,500 ft. A Winter Weather Advisory remains in effect for these areas. Closer to sea level, the cool breezes and the low dew points in the 50's will keep a wintertime chill in the air. The forecast models indicate the low pressure system will be rapidly weakening as it nears the eastern end of the island chain on Tuesday. This will result in wet northerly winds focusing showers along north facing sections of Kauai, Oahu, and Molokai. Cold temperatures aloft may trigger afternoon thunderstorms, mainly for the eastern half of the state. In addition, winter weather may redevelop on the summits of Haleakala and the Big Island, where the Winter Weather Advisory may need to be extended. The guidance shows the low will eventually open up into a surface trough as it move southwest of the islands on Wednesday. At the same time, a strong surface ridge is expected to be far north and northeast of the region, The tightening pressure gradient will result in east to southeast trade winds returning on Wednesday. Instability will linger on Wednesday, possibly triggering a few heavy showers. In addition, an area of enhanced moisture is expected to move in from the east on Thursday. This will likely keep windward areas wet, with some showers drifting leeward on the smaller islands due to the stronger low-level trade wind flow. The trade wind weather pattern will also likely persist from Friday through the upcoming holiday weekend. Therefore, expect a more typical trade showers are expected over windward facing sections starting Friday as the area of enhanced moisture moves west of the area. && .AVIATION... A low, at the surface and aloft, is just north of the Big Island and will move southeast slowly and weaken a bit through Tuesday morning. The low is producing locally strong west to northwest winds over the area. AIRMET Tango is in effect for moderate turbulence below 8000 feet for strong surface winds. An AIRMET is also in effect for moderate high level turbulence above 25000 feet. The low level turbulence and strong surface winds will gradually subside as the low weakens. However, severe turbulence could develop aloft over the area and require issuance of a SIGMET because of increasing instability. The west to northwest winds are carrying showery low clouds and isolated cumulonimbus clouds over the islands. These clouds are producing intermittent MVFR ceilings and visibilities across the area. AIRMET Sierra is in effect for MTN OBSC on all islands. The ceilings and visibilities will be lowest over the Big Island and Maui and highest over Oahu and Kauai. The low is producing cold temperatures aloft, with some of the clouds over the area extending above the freezing level. AIRMET Zulu is in effect for moderate icing in the clouds above 10000 feet southeast of Oahu. A SIGMET is in effect for thunderstorms north and east of the area. Isolated thunderstorms could continue to develop near the islands overnight. && .MARINE... A low pressure system around 140 nm north of the Big Island is expected to remain nearly stationary overnight. Although the winds will weaken slightly, conditions will remain rough through Tuesday due to large seas. A Small Craft Advisory remains in effect for all Hawaiian Waters except Maalaea Bay, due to winds/seas or a combination of the two. The low will move southwestward and across the eastern end of the state late Tuesday and Tuesday night, with high pressure then building in well northeast of the island chain. This should keep fresh to strong northerly winds in place across the western islands and moderate northwest winds over the eastern waters through Tuesday. By around Wednesday, locally strong trades are expected to return to the marine area with trades possibly strengthening towards the end of the week. Two separate large northwest swells, a mid-period and long- period, will continue to produce large surf through tonight then gradually decrease on Tuesday. The High Surf Warning remains in effect through tonight along most north and west facing shores. For the Big Island, the High Surf Warning remains in effect through Tuesday. Surf will gradually trend down statewide Tuesday and Tuesday night, but will likely remain at solid advisory levels and possibly warning levels for some north and west facing shores at least through Tuesday. Small to moderate north and northwest swells will then continue Wednesday through Friday, with surf remaining well below advisory levels. A larger northwest swell is possible this weekend, which could bring advisory level surf to north and west facing shores. Peak monthly tides combined with water levels running higher than predicted, gale force or near-gale force north to northwest winds, and warning level surf, could result in coastal impacts along exposed shores through tonight. This could result in significant beach erosion, overwash onto vulnerable low-lying coastal roadways, and surges within Haleiwa harbor and possibly Waianae harbor. The peak high tide will occur prior to daybreak Tuesday. Surf along exposed east facing shores will remain below normal through Wednesday. East shore surf will get a notable boost Wednesday night into the weekend, as trade winds return over and upstream of the islands. Latest WW3 guidance is showing surf rising to advisory levels late Wednesday through Thursday night along east facing shores. Surf along south facing shores will remain small with mainly background long-period south and southwest swells moving through. A moderate size south swell will be possible this weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Tuesday for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and for north facing shores of Maui. High Surf Warning until 6 PM HST Tuesday for west facing shores of the Big Island. High Wind Warning until 6 AM HST Tuesday for the Big Island Summits. Winter Weather Advisory until 6 AM HST Tuesday for the Haleakala Summit and the Big Island Summits. Small Craft Advisory until 6 PM HST Tuesday for all Hawaiian waters, except Maalaea Bay. && DISCUSSION...Houston AVIATION...Kinel MARINE...Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 2:55 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 10, 2:59 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Feb 10, 5:00 PM HST | Special Marine Warning | HFO | 32 min | |
| Feb 10, 5:17 PM HST | Special Weather Statement | HFO | Hawaii | 58 min |
| Feb 10, 8:35 PM HST | Special Marine Warning | HFO | 39 min | |
| Feb 11, 9:27 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 18 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.